4

I have a close friend whose son turned 14 last October. He started on 10mg of Prozac in September 2013, gradually increased to 60mg in July 2014, where he has remained.

My friend keeps regular records of her son's height, and he has not grown a single centimeter in the past eight months. His height was tracking slightly below average, but otherwise normal, prior to this.

His pediatrician did blood work in January and does not recommend any action at this time, so we assume his hormone levels are normal. (I have already suggested confirming this with the pediatrician.) But my friend is very worried. Just given the timing, the Prozac looks like a plausible culprit... But of course that could be random coincidence.

So my questions are:

1) Are there any reliable studies demonstrating or refuting a link between Prozac and stunted growth in teenagers? Simple Web searches turn up many pages, but they seem to be largely anecdotal.

2) What advice would you give to my friend?

  • 1
    There's not really anything to worry about. He might just be done growing. He's around that age. Focusing on him being short as if it's a medical problem likely won't help his self esteem regarding the matter. – user11394 Mar 9 '15 at 23:33
  • 1
    @CreationEdge: Actually, most growth charts show a typical growth spurt for boys at around 14 (+/1 a year or so). But that is not "mandatory", obviously. Some are later than that, I personally know one case where the boy was always small for his age and then "caught up" with is peers at around 17. But I agree, his height seems the least of this boy's problems and I wouldn't focus on it just now. – Stephie Mar 10 '15 at 7:03
  • @Stephie That's why I didn't use any absolute terms ;). Usually a couple inches a year until 15 happens, but my younger brother and I were done by 14 (although at different heights) – user11394 Mar 10 '15 at 14:13
  • 1
    Nemo - we have a rule here: Be Nice! Members of the community are giving up there own time to try and help - you will not get much help if you approach them like this. – Rory Alsop Mar 13 '15 at 10:47
11

See:

Medline Plus: Fluoxetine - US National Library of Medicine / National Institutes of Health, 11/15/2014

Fluoxetine (marketed as Prozac) Information - US Food and Drug Administration, 12/16/2014

Side effects: Information specific to: Fluoxetine 20mg capsules when used in Depression. - UK NHS Choices

The following side-effects have also been reported in children and adolescents who take medicines similar to Fluoxetine hydrochloride. The frequency of these side-effects is unknown

  • delay in the onset of puberty and development of sexual organs
  • feelings of hostility
  • growth suppression or reduced weight gain

It is possible that the fluoxetine is causing growth suppression - your friend should consult her son's doctor (again, if necessary, as some more time has passed since their last consultation, with no increase in height).

(NB - 'Prozac' and 'fluoxetine' are the same thing).

| improve this answer | |
1

My son was on 30 mg a day of Fluoxetine from 14.5 yoa to 16 yoa. He grew .75 inches during this time -- from 5'6" to not quite 5'7" I am 5'7" and my husband is 6'1". He had always been in about the 60th percentile of height for his age. I just took him to an endocrinologist and she says his bones are closed - no more growth. No medical explanation for his "shorter than genetically expected stature."I strongly suspect the Fluoxetine. He never had the "growth spurt" most boys get at 14-17.I would advise your friend to take her child off the drug until after puberty if possible.

| improve this answer | |
  • 1
    The OP did ask for studies; this is anecdotal. But it does answer one of their questions. – anongoodnurse Aug 21 '19 at 22:09
0

I came across your question in doing my own research on this topic. Appararently there was 1 study done 10 years ago on mice that supported the claim that prozac could interfere with bone growth. My daughter is getting ready to turn 12 and after a recent check up was found to have not grown in the last 3 years (don't get me started on the guilt I have for not picking up on this sooner). Up until that time she was growing completely normally. The reason I started researching this topic is because of the timing. It appears the growth stopped occurring the same time she started on Prozac for severe OCD/anxiety about 3 years ago. We are waiting for an appointment with a pediatric endocrinologist to rule out any possible causes but my gut tells me it's the prozac.

| improve this answer | |
  • 4
    Can you include a link to the study? That could be really useful for others to see. – Acire Mar 10 '15 at 18:30
  • Possibly: Stuart J. Warden, Alexander G. Robling, Megan S. Sanders, Michael M. Bliziotes, Charles H. Turner; Inhibition of the Serotonin (5-Hydroxytryptamine) Transporter Reduces Bone Accrual during Growth, Endocrinology, Volume 146, Issue 2, 1 February 2005, Pages 685–693, https://doi.org/10.1210/en.2004-1259. See Figure 6 (treatment with fluoxetine hydrochloride). – Anne Daunted GoFundMonica Apr 21 '18 at 8:04
0

Prozac does stunt growth, we did the research years back (found the mouse study), after our son's growth was stunted between 12 and 15 (on Prozac). He went from the 99th percentile for his age, to the bottom of the list with an estimate that he would not grow much taller than 5 foot. But the good news is, when we took him off Prozac, his bones had not closed off and he had a growth spurt and is now over 6 foot tall at 23 years age.

So get him off Prozac, and if you feel you must, give him a boost of growth hormone, but if he is 14 he is likely to burst and catch up to where he was supposed to be.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.